Wisconsin, 2024

Flooding and Hail in Wisconsin, June 25, 2024

June 25, 2024 · NWS MKX · 18 events in 6 counties and zones

Numerous thunderstorms along a warm front brought large hail, damaging winds, and some flooding to eastern WI. Later in the day, scattered thunderstorms along the cold front brought large hail to the Janesville area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Numerous thunderstorms along a warm front brought large hail, damaging winds, and some flooding to eastern WI. Later in the day, scattered thunderstorms along the cold front brought large hail to the Janesville area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 25, 2:22 AM CST, 33 minutes earlier. Its key messages:

  • Mainstem river flooding and high water levels will continue over the next few days.
  • Heat index values into the 90s are possible today.
  • Strong Thunderstorms look to return later on Friday.
Area forecast discussion, Jun 25, 2:22 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
322 AM CDT Tue Jun 25 2024

.KEY MESSAGES...

-  Mainstem river flooding and high water levels will continue
   over the next few days.

-  Heat index values into the 90s are possible today.

-  Strong Thunderstorms look to return later on Friday.

&&

.SHORT TERM...
Issued 320 AM CDT Tue Jun 25 2024

Today and Tonight:

Atmospheric conditions will change over most of the forecast
area after 15Z today. CAPE and overall moisture will be meager
after this time per models, as surface wind shifts more
westerly. Therefore, this afternoon and evening should be
generally dry. Temperatures will quickly rise by this afternoon
with many locations approaching the upper 80s and lower 90s.

Southern Wisconsin actually looks to be in a pinch this evening
and tonight between showers and thunderstorms to our south over
northern Illinois and another shortwave approaching from our
west. This wave should be monitored tonight, as cloud cover
increases. There also looks to be a weak surface boundary
setting up across the forecast area later tonight, which may
generate a few showers or an isolated thunderstorm, mostly near
Lake Michigan in far southeast Wisconsin.

KPL

&&

.LONG TERM...
Issued 320 AM CDT Tue Jun 25 2024

Wednesday through Monday:

Shortwave moves east Wednesday morning and early afternoon, as
drier air begins to advect into Wisconsin. Heights aloft then push
any energy well north of the forecast area. All indications are
that shortwave ridging will result in dry weather later Wednesday
through Thursday. In fact, it should be dry into early Friday
across southern Wisconsin.

Flow aloft then becomes more southwesterly on Friday with
increasing moisture aided by yet another low level jet for Friday
afternoon and evening. There also looks to be lift in the mid and
upper levels with another trough approaching Wisconsin from the
west. The result should be more thunderstorms, some could be
strong. It will also be quite warm on Friday.

There should also be a surface cold front moving through sometime
Friday night into early Saturday. Thinking the instability will
stick around for Saturday to keep some shower and thunderstorm
chances. Will have to keep an eye out for another shortwave aloft
during the day Saturday, possibly supporting steeper lapse rates
(and hence instability). Temperatures should be a little cooler
on Saturday.

Sunday and Monday in the extended then look dry and pleasant
across southern Wisconsin. No weather threats to consider at this
time, but will take a closer look as we approach the upcoming
weekend.

KPL

&&

.AVIATION...
Issued 320 AM CDT Tue Jun 25 2024

Surface winds will decrease later this morning and afternoon.
Any remaining storms will dissipate or exit the region, leaving
VFR conditions for this afternoon and evening. There will
remain some cloud cover tonight into early Wednesday, but a
brief drying trend will occur across southern Wisconsin routes.

KPL

&&

.MARINE...
Issued 320 AM CDT Tue Jun 25 2024

Storms will move off the northern parts of Lake Michigan this
morning. There will be some clearing with less wind by this
afternoon. Winds will then be variable over most of Lake
Michigan through Wednesday. Isolated showers and storms remain
possible early Wednesday before a drying trend begins. Next day
for increasing waves and small craft concerns will be on Friday.

We will also allow the Small Craft Advisory to expire at 12Z.

KPL

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 7 AM
     Tuesday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jun 25, 2:44 AM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
344 AM CDT Tue Jun 25 2024

WIZ046-047-051-052-056>060-062>072-260845-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
344 AM CDT Tue Jun 25 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

A line of strong to severe thunderstorms will move over Lake
Michigan early this morning. Strong winds of 60 MPH or greater
will be the greatest threat, along with locally heavy rain.

Most of this thunderstorm activity will end after 9 am.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Runoff from recent heavy rains will cause many rivers and streams
to continue rise through the week, with flooding possible.

There are additional chances for thunderstorms Friday into
Saturday.

Warm temperatures and high dewpoints will cause heat index values
to rise into the lower to middle 90s today.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed until 9 am this morning. This
especially includes Fond du Lac, Ozaukee, and Sheyboygan
Counties. Any reports of damaging winds, excessive rainfall or
flooding will be appreciated.

LMZ643>646-260845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
344 AM CDT Tue Jun 25 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

A line of strong to severe thunderstorms will impact the
nearshore waters until 10 am this morning. These storms will
contain strong wind gusts and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are additional chances for thunderstorms Friday into
Saturday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-260845-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
344 AM CDT Tue Jun 25 2024

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

A line of strong thunderstorms is expected to impact the lake
this morning, bringing very gusty winds and heavy rainfall. Storms
will move east by this afternoon with decreasing surface winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are additional chances for thunderstorms Friday into
Saturday. Gusty winds are likely over the entire lake on Friday.

KPL

www.weather.gov/mkx

In the hours before

Special weather statement, Jun 24, 11:21 PM CST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1221 AM CDT Tue Jun 25 2024

WIZ064-065-250600-
Waukesha WI-Jefferson WI-
1221 AM CDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WAUKESHA AND
SOUTHEASTERN JEFFERSON COUNTIES THROUGH 100 AM CDT...

At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm over
Jefferson, moving southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Whitewater, Fort Atkinson, Jefferson, Mukwonago, Wales, Ottawa,
Dousman, North Prairie, Palmyra, Rome, Eagle, Hebron, Sullivan,
Genesee Depot, Genesee, Helenville, and Nws Milwaukee/sullivan.

This includes Wisconsin Highway 26 between mile markers 22 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4295 8888 4306 8881 4297 8828 4284 8837
      4284 8872
TIME...MOT...LOC 0521Z 296DEG 27KT 4299 8875

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

WAGNER
Special weather statement, Jun 25, 2:28 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
328 AM CDT Tue Jun 25 2024

WIZ062-067-250915-
Lafayette WI-Iowa WI-
328 AM CDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT LAFAYETTE AND IOWA COUNTIES
THROUGH 415 AM CDT...

At 327 AM CDT, Doppler radar was tracking a strong thunderstorm near
Belmont, or 8 miles northeast of Platteville, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dodgeville, Mineral Point, Darlington, Belmont, Argyle,
Blanchardville, Barneveld, Wiota, Ridgeway, Linden, Waldwick, Elk
Grove, Cobb, Fayette, Lamont, Rewey, Hollandale, Calamine,
Yellowstone Lake St Park, and Platte Mounds.

This includes the following highways...
 U.S. Highway 18 between mile markers 49 and 61.
 U.S. Highway 151 between mile markers 23 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4292 9043 4309 9018 4311 8984 4261 8984
      4259 9042
TIME...MOT...LOC 0827Z 277DEG 30KT 4281 9035

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

WAGNER

The radar

The Green Bay radar (KGRB), 87 km away, was scanning. The volume nearest the first event began at 08:55 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 thunderstorm wind, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Sheboygan

When
June 25, 2:55 AM CST to 3:02 AM CST
Where
Sheboygan County, 1.47 mi NNE of Sheboygan to 1.42 mi S of Sheboygan
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
43.770, -87.710

Scattered tree limbs down in Sheboygan including on a large van. A few photos provided.

Thunderstorm Wind, Sheboygan

When
June 25, 2:59 AM CST
Where
Sheboygan County, 0.69 mi S of (Sbm)sheboygan Co Ar
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
43.760, -87.850

Sheboygan Airport wind measurement.

Thunderstorm Wind, Sheboygan

When
June 25, 3:25 AM CST
Where
Sheboygan County, Plymouth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.750, -87.980

Uprooted tree fell onto a fence. Photo provided.

Flood, Sheboygan

When
June 25, 4:00 AM CST to 6:00 AM CST
Where
Sheboygan County, 3.7 mi NNW of Parnell to 2.98 mi N of Parnell
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.722, -88.118

The intersection of highway 67 and County Road U was closed due to flooding.

Hail, Washington

When
June 25, 4:02 AM CST to 4:04 AM CST
Where
Washington County, 0.5 mi W of Hartford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.320, -88.390

Hail, Washington

When
June 25, 4:04 AM CST
Where
Washington County, 1.22 mi SE of Myra
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.410, -88.100

Hail, Dodge

When
June 25, 4:21 AM CST
Where
Dodge County, Theresa
Measured
1 in hail
Reported by
Public
Coordinates
43.520, -88.450

Hail, Waukesha

When
June 25, 4:23 AM CST to 4:25 AM CST
Where
Waukesha County, 1.66 mi ESE of Brookfield
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
43.060, -88.120

Hail, Milwaukee

When
June 25, 4:27 AM CST to 4:29 AM CST
Where
Milwaukee County, 1.71 mi SW of Milwaukee County Zoo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.010, -88.060

Hail, Milwaukee

When
June 25, 4:29 AM CST
Where
Milwaukee County, 1.67 mi WSW of Milwaukee County Zoo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.020, -88.070

Flood, Sheboygan

When
June 25, 4:40 AM CST to 6:40 AM CST
Where
Sheboygan County, 1.15 mi SSE of Cedar Grove to 1.2 mi S of Cedar Grove
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.554, -87.823

A portion of County Road LL closed due to flooding.

Hail, Waukesha

When
June 25, 4:55 AM CST
Where
Waukesha County, 0.5 mi E of Hartland
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
43.100, -88.340

Hail, Waukesha

When
June 25, 5:08 AM CST
Where
Waukesha County, 0.86 mi SE of Merton
Measured
1 in hail
Reported by
Social Media
Coordinates
43.140, -88.310

Photo provided.

Hail, Rock

When
June 25, 6:43 PM CST
Where
Rock County, 2.15 mi WNW of Downtown Janesville
Measured
1 in hail
Reported by
Public
Coordinates
42.690, -89.060

Hail, Rock

When
June 25, 6:48 PM CST
Where
Rock County, 3.35 mi ENE of Downtown Janesville
Measured
1 in hail
Reported by
Public
Coordinates
42.700, -88.960

Hail, Rock

When
June 25, 6:50 PM CST
Where
Rock County, 0.86 mi NW of Downtown Janesville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.690, -89.030

A few quarter sized hail stones.

Hail, Rock

When
June 25, 6:55 PM CST
Where
Rock County, 2.57 mi NE of Downtown Janesville
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
42.710, -88.990

At least one hail stone around half dollar size.

Hail, Rock

When
June 25, 6:55 PM CST
Where
Rock County, 2.81 mi S of Milton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.730, -88.960

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195011, 1195010, 1195012, 1195014, 1195002, 1195003, 1195004, 1195005, 1195006, 1195007, 1195013, 1195008, 1195009, 1195015, 1195016, 1195017, 1195018, 1195019.